Alabama, 2021

Hail and Damaging Winds in Alabama, March 27, 2021

March 27, 2021 · NWS HUN · 17 events in 4 counties and zones

Isolated supercell thunderstorms developed during the middle to late afternoon hours. These thunderstorms produced large hail and damaging winds in a few locations, including Madison and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated supercell thunderstorms developed during the middle to late afternoon hours. These thunderstorms produced large hail and damaging winds in a few locations, including Madison and Jackson Counties. Powerlines were knocked down off I-565 at Wall Triana Highway, closing a road in the area for two hours. Hail up to ping pong ball sized was reported. A funnel cloud was photographed in southwest Huntsville and relayed via social media.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 27, 2:40 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 27, 2:40 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
340 PM CDT Sat Mar 27 2021

.NEAR TERM...(Tonight)
Issued at 340 PM CDT Sat Mar 27 2021

A warm front that moved north of the area earlier today has brought
unseasonably warm conditions to the Tennessee Valley. After lows in
the upper 50s and lower 60s overnight, temperatures have warmed
significantly, now ranging in the lower 70s in southern middle
Tennessee to around 80 over parts of northern Alabama. This warmth
has produced rather high instability values across the region, with
surface based CAPES in the 2000-2500 J/kg range. This and helicity
values in the 150-250 m/s range make it more favorable for convection
formation. Some of the storms could become strong to severe in
intensity. Given the above noted warm front and better interaction of
convective cells closer to it, Tornado Watch #59 is in effect for
parts of the forecast area until 9 PM CDT, mainly near and north of
the Tennessee River. Forcing and slightly lower instabilities should
keep the severe threat lower further to the south.

Another feature of note is a cold front rapidly heading this
direction across the eastern Great Plains. This boundary per model
"consensus" should reach NW AL in the 3-4 AM timeframe, quickly move
eastward and be east of the forecast area by ~9 AM. Strong lift and
convergence along the front will bring a risk of more showers and
thunderstorms in the late night. Some of these storms could become
severe as well, with damaging wind gusts the primary threat.

Heavy rainfall is also expected under shower activity this afternoon
and evening, with precip water amounts in the 1.3" range. Stronger
lift with the front should raise them in them into the 1.6-1.7" range
late tonight, as the main boundary pushes across the Valley. Rainfall
amounts ranging from 1.2" from Cullman to Fort Payne, upwards to 2.5"
over parts of NW AL and southern middle TN could produce flash
flooding and flooding. Area ground soil moisture are still elevated
from the mid week storm event, which makes it more favorable for
flooding issues.

.SHORT TERM...(Sunday through Monday)
Issued at 340 PM CDT Sat Mar 27 2021

The cold front will rocket eastward across the region in the late
night and early Sunday morning. Anna-front showers are expected after
the front passes. Those showers should end over our eastern areas by
the late morning. In a progressive upper level pattern, clouds
should clear the area in the afternoon. With cooler air filtering in,
high temperatures for Palm Sunday should be ~15 degrees cooler than
today. The cooler air will make itself more noted Sun night, as lows
chill into the mid/upper 30s. Similar conditions are forecast for
Monday with highs in the mid 60s under generally sunny skies.

.LONG TERM...(Monday night through Friday)
Issued at 340 PM CDT Sat Mar 27 2021

Dry weather should continue into early next Tuesday. Highs on Tue
should rise to around 70. Clouds however will be on the increase as
a strong cold front nears from the NW. This front being pushed
eastward by a deepening upper level system will bring more chances of
showers and thunderstorms for the Tue afternoon into the late Wed
afternoon timeframe. Some of these storms could become strong to
marginally severe late Tue/early Wed - with strong outflow winds the
main threat.

Following this system is modified Arctic air heading southbound. Yes,
there is still plenty of very cold air up north. High temperatures in
the lower 60s on Wed, cooling in the afternoon will plunge into the
low/mid 30s by daybreak Thursday. A NW wind of 5-10 mph should help
prevent frosting, but damage to early, sensitive vegetation is
possible. The cold airmass will be more felt on Thu, with high
temperatures rising only into the low/mid 50s. A widespread freeze
is likely Thu night and early Friday morning, as low temperatures
chill to around 30. Protection of sensitive plants will likely be
needed.

A slow warmup is forecast on Good Friday, with highs rising into the
upper 60s. Saturday should be even warmer, featuring highs in the
mid/upper 60s under sunny skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Mar 27 2021

With cigs around 4-5K ft in place across much of the area, VFR conds
prevail for now at both main airports. This will likely be changing
though in the next few hrs, as MVFR conds develop in response to
increasing shra/tsra. A few of these tsra may be strong in nature
with the potential for gusty winds near 30-35kt. Shra/tsra will then
continue into the evening/overnight hrs, as a cold front begins to
move ewd across the region. Lingering precip may then begin to taper
off to the east following the passage of the front Sun morning,
although MVFR cigs look to remain thru the end of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Sunday evening for ALZ001>007-009.

TN...Flash Flood Watch through Sunday evening for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 11:59 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1259 PM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-281200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
1259 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM THROUGH 7 PM SUNDAY EVENING...

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, perhaps a few tornadoes, and damaging wind will be
possible, along with locally excessive rainfall.

Tonight, a line of strong to severe thunderstorms is likely to move
through from northwest to southeast across the area. Damaging winds,
large hail, and possibly tornadoes are the expected severe weather
hazards. Also, locally excessive rainfall may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. The threat of excessive rainfall and flash flooding
will diminish during the afternoon.

A chance of thunderstorms exists again Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

ALZ008-010-016-281200-
Marshall-DeKalb-Cullman-
1259 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for north central Alabama and
northeast Alabama.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, damaging winds, and perhaps a few tornadoes will be
possible.

Tonight, a line of strong to severe thunderstorms is likely to move
from northwest to southeast across the area. Damaging winds, large
hail, and possibly tornadoes are the expected severe weather hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. A chance of thunderstorms exists again Tuesday night
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

20

In the hours before

Special weather statement, Mar 27, 9:57 AM CST, 6 hours before
Special Weather Statement
National Weather Service Huntsville AL
1057 AM CDT Sat Mar 27 2021

ALZ001-002-271615-
Lauderdale AL-Colbert AL-
1057 AM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1115 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Walnut Grove, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waterloo, Threet and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3501 8806 3500 8762 3488 8809 3498 8810
TIME...MOT...LOC 1557Z 245DEG 37KT 3495 8802

KTW
Special weather statement, Mar 27, 12:13 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 PM CDT Sat Mar 27 2021

TNZ076-096-271900-
Moore TN-Lincoln TN-
113 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving east at 40 mph.

Pea to Dime size hail will be possible with this storm.

Locations impacted include...
Petersburg, Belleville, Chestnut Ridge and Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3535 8654 3536 8649 3533 8646 3532 8643
      3526 8647 3525 8677 3526 8677 3526 8674
      3531 8668 3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 1811Z 260DEG 34KT 3538 8659

KTW
Special weather statement, Mar 27, 12:39 PM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
139 PM CDT Sat Mar 27 2021

TNZ076-271900-
Moore TN-
139 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE COUNTY UNTIL
200 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Moore
County.

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8626
      3537 8627 3535 8624 3535 8625 3534 8639
      3535 8639 3536 8633 3537 8633 3539 8630
      3541 8629
TIME...MOT...LOC 1839Z 260DEG 28KT 3539 8636

KTW
Special weather statement, Mar 27, 3:22 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
422 PM CDT Sat Mar 27 2021

ALZ003-004-272145-
Lawrence AL-Franklin AL-
422 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Needmore, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moulton, Speake, Mt Hope, Wren, Landersville and Bankhead National
Forest.

LAT...LON 3431 8760 3439 8765 3458 8729 3441 8716
TIME...MOT...LOC 2122Z 240DEG 29KT 3437 8753

KTW

The radar

The Birmingham radar (KBMX), 105 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
March 27, 3:57 PM CST
Where
Cullman County, 0.9 mi NE of Good Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.110, -86.860

Two trees were uprooted and knocked over onto Doc Clemmons Road.

Thunderstorm Wind, Cullman

When
March 27, 3:57 PM CST
Where
Cullman County, 1.5 mi NNE of Good Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.120, -86.860

A tree was knocked down in Good Hope.

Hail, Cullman

When
March 27, 4:01 PM CST
Where
Cullman County, 0.9 mi NE of Good Hope
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.110, -86.860

Nickel-sized hail was reported in Good Hope.

Thunderstorm Wind, Cullman

When
March 27, 4:02 PM CST
Where
Cullman County, 0.9 mi SW of Good Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
34.090, -86.880

Four trees were knocked down on Day Gap Road.

Hail, Cullman

When
March 27, 4:13 PM CST
Where
Cullman County, 0.9 mi SW of Cullman
Measured
1 in hail
Reported by
Public
Coordinates
34.170, -86.840

One inch diameter hail was reported.

Thunderstorm Wind, Marshall

When
March 27, 4:40 PM CST
Where
Marshall County, 1.14 mi E of Mt Olive
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.450, -86.550

Five or six tree were knocked down 7 miles west-northwest of Union Grove.

Thunderstorm Wind, Marshall

When
March 27, 4:45 PM CST
Where
Marshall County, 1.84 mi ENE of Mt Olive
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.460, -86.540

Trees knocked down power lines 7 miles northwest of Union Grove on Green Briar Cove Road.

Thunderstorm Wind, Madison

When
March 27, 4:56 PM CST
Where
Madison County, 0.57 mi W of Cave Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.600, -86.430

Four to five trees were knocked down 2 miles northeast of Owens Crossroads.

Hail, Madison

When
March 27, 4:58 PM CST
Where
Madison County, 0.9 mi NW of New Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
34.540, -86.410

Golf ball sized hail was reported.

Thunderstorm Wind, Madison

When
March 27, 5:00 PM CST
Where
Madison County, 1.79 mi SW of Redstone Aaf
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.660, -86.720

A tree was blown down over 20 feet and into vehicles. Another tree was snapped. An apartment complex sustained shingle and siding damage, one window broken and a chimney blown off its structure.

Hail, Jackson

When
March 27, 5:03 PM CST
Where
Jackson County, 0.69 mi S of Paint Rock
Measured
1 in hail
Reported by
Public
Coordinates
34.660, -86.330

One inch diameter hail was reported.

Thunderstorm Wind, Jackson

When
March 27, 5:03 PM CST
Where
Jackson County, 0.69 mi S of Paint Rock
Measured
43 kt (49 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
34.660, -86.330

A tree was snapped and outhouses were damaged.

Thunderstorm Wind, Madison

When
March 27, 5:03 PM CST
Where
Madison County, 2.19 mi NE of Madison Co Jet Port
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.670, -86.750

A power pole was bent over and power lines knocked down on Cleghorn Drive, closing the road for about two hours. This is just off the I-565/Wall Triana Highway interchange.

Hail, Jackson

When
March 27, 5:15 PM CST
Where
Jackson County, 0.69 mi S of Paint Rock
Measured
1.5 in hail
Reported by
Public
Coordinates
34.660, -86.330

Hail of 1.5 inch in diameter was reported.

Hail, Madison

When
March 27, 5:17 PM CST
Where
Madison County, 0.9 mi NW of New Hope
Measured
1.5 in hail
Reported by
Public
Coordinates
34.540, -86.410

Hail of 1.5 inch in diameter was reported.

Thunderstorm Wind, Jackson

When
March 27, 5:25 PM CST
Where
Jackson County, 0.69 mi N of Paint Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.680, -86.330

Power lines were knocked down at the intersection of U.S. Highway 72 and Alabama Highway 65.

Thunderstorm Wind, Jackson

When
March 27, 5:32 PM CST
Where
Jackson County, 0.69 mi S of Skyline
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.810, -86.120

A roof was blown off of a house and trees were knocked down on CR 107.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947561, 947562, 947564, 947565, 947567, 947568, 947569, 947570, 947571, 947572, 947573, 947574, 947575, 947576, 947577, 947578, 947579.